Do we take HU if we are fighting a cold virus?

Hi Everyone and Happy New Year!

I was traveling over Christmas and lots of sick folks on airplanes. I'm exhausted and definitely fighting something. I skipped one dose of HU then resumed next day as I felt a tiny bit better. Next day I was worse with even worse fatigue than my usual. I take it only three times week, 500 mg . I know I could call the doc on call but my Dr. Has told me in the past I could skip it if not well. I'm wondering what you all do in similar situations. and can we take herbal cold supplements?

Thanks

13 Replies

oldestnewest
  • Hello there DH65, and happy new year to you!

    I am so sorry that you are feeling so poorly going into the new year. And I don't know if my response will be of any help to you..... I have pneumonia at the moment and I am on Hydrea 1000 mg everyday and I feel dreadful. I have had pneumonia before but never felt as unwell as I do now. I started to wonder whether I should cut back on the Hydrea too, and asked my GP and she said no as my platelets will be increased due to infection so I should just stick to the current dose. However, I slept through one day for 19 hours! Obviously I missed taking hydrea and I felt a good deal better, maybe it was the long rest, not sure. But I am too nervous to stop the hydrea while I recover from this infection in case it results in a significant increase in my platelet count. But my strongest sense is that the hydrea is a big part of why I feel so terrible! I will check with the hospital when I go to my appointment in mid January. I hope you start to feel better soon and that what your fighting will pass quickly. May be best to get checked out by a doctor and seek advice on taking or not taking hydrea at this point. I don't take herbal supplements but just check that there are no risky interactions between supplements and any medications you take.

    Take care and a speedy recovery

    Susieq75

  • Thanks this is very helpful . I just need to be able to eat enough food to take it. Not much appetite. I'll try tomorrow as I know my platelets could go up. I thought a compromise of a small reduction just for a day or so could be in order.

    I sure hope you feel better soon. No fun to be sick during the holidays.

  • Not much fun at all and if it is any help- when I don't have pneumonia! I eat 2 crackers with cheese last thing at night, then take the hydrea, drink a pint of water and sleep through the side effects. That seems to be enough food to do the job!

    Take care

  • Hi - hope you both start to feel well soon. I'm sharing your delima at the moment so totally understand. I'm on Hydroxycarbamide 1000 mg daily. I had some blood results on Friday and my platelets are starting to rise again, ( which I am experiencing symptoms from - but my white cells are really low and I have all sorts of infections kicking off. I don't know what to do and as usual it's a bank holiday and no-one around for advice. My niggling concern is where will I go from here, in terms of treatment? It's pretty rotten this juggling act, isn't it.

  • Hi Mallard. . just for info you could ask your consultant about prescribing a drug called Granulocyte - colony stimulating factor G-CSF which boosts your white cell count. You usually have it once weekly or so and it is by injection into your tum area. Sounds tad daunting but you get used to it.

    And you're right the juggling act is pretty rotten. . . Chris

  • Hi Chris thank you for your invaluable advice its a relief to know there are options available. Phew! I stood with my Hydroxy this morning thinking should I, shouldn't I? which symptom will be the least annoying, in the end I chickened out and took the Hydroxy. Ha - Hope things start to improve for you too........

  • Thank you Mallard, and my apologies I am only seeing your reply now. I am sorry to hear that your white cell count is low. Jedi's suggestion for increasing white cell count makes sense, a friend off mine was born with a condition that means she always has a low count and injects herself once a week and she does great with this deslite the fact that she is squeamish about injecting herself!. As for the hydrea, it is a dilemma and a worry about what is ahead. I am currently studying epidemiology full time and trying to work as well, but hydrea can really make you feel exhausted, and at times I think to hell I won't take it, but then I remember how I used to be before taking it. My white cell count is raised, always but a percentage of them are abnormal and do not function properly which is why I get pneumonia at the drop of a hat, still have no answers as to why..... but the way I see it is, I would rather take the hydrea to relieve the symptoms I lived with for years and had become unbearable, and trust that the hospital know what they are doing and that they know enough to get the balance right and not put me in harm's way.

    Wish you all the best and hope the infections that are kicking off ease and that your white cell count recovers. Hope the coming year is a good one for you.

    Susieq

  • Thank you for your good wishes Susieq, it certainly is a balancing act and like you I would rather not go back to the horrendous symptoms I had prior to diagnosis and taking hydroxy, I am sure I will find a way through it. (as we all have too) Well done on studying full time and managing work around it, that in itself can be very challenging and stressful, especially around exam and assignment submission time, I remember it well!!! Keep positive and best wishes.

  • Thank you Mallard, ironically my exam is on the epidemiology of cancer and MPN's are one of the areas he will ask questions on!! You take care. Susieq

  • Hi DH65 . . If I were you I would try and take your HU if at all possible. . I know how hard it is to take meds when you're under the weather as I have a raft of drugs to get down twice daily and had para influenza virus for about a month recently. Was so hard to get those tablets down but I knew I needed to take majority esp my immuno-suppressants.

    So please do your best my friend as you don't want to compromise your blood counts. I would think it will do no harm to take herbal supplements.

    Cheers Chris

  • Thank you I was able to take it today.

  • Glad to hear it DH65, hope you recover fully soon.

    Susieq

  • Hi DH65 , i agree with Chris , i get why you feel this way , when my stomach was bad over Christmas i missed 2 tablets . But then carried on with 7 days a week , you said you are on 3 a week which same is what i started on so its not high so cant afford to cut that down anymore ! so please make sure you keep up your full dosage all the best Holly

You may also like...